Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
Synthroid and hair loss
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Synthroid and hair loss

I was diagnosed with Grave's Disease in February and opted for the RAI treatment and was hypothyroid within a month.  My endo started me on .1 mg of Synthroid and then increased it about a month later to .125 mg and then again a month later to .15 mg.  But within 4 weeks of being on the .15 mg (which is what I am on now because my TSH levels are in the range) I started to lose my hair by the masses.  I know that Synthroid can cause some hair loss but I have been on it for over 5 months and just starting losing my hair withn the last month and a half.  I dread taking showers and combing my hair.  Has anyone switched to another thyroid hormone replacement drug, such as Thyrolar because of hair loss?  I have also begun to notice other side effects and want to know if there are other options besides Synthroid.

Thanks!
Related Discussions
9 Comments
Blank
Avatar_n_tn
JDrake, Hi.
I am not telling you to switch to my brand, but I take Armour and have never had ANY side effects but I did when I took Synthroid, Each person is different and Armour may not be as kind to you as it has been to me, plus many Docs, due to  Pharmaceuticle Companies competing have convinced many Dr.s that Armour is bad. Armour is over 100 years old and has successfully treated peoplec with hypothyroidism for all that time.
If you hear hype about dosage inconsistancy (each pill in a bottle has a different amount), this has been dicovered with Synthroid as well as Armour in the past but both manufacturers have gone to great lengths to make sure this does not happen. In spite of this, you'll hear advocates from both sides try to use this to downgrade the other.
My opinion is that both synthetic and natural hormone replacement are beneficial but some patients simply benefit a little better with one than the other.
Blank
Avatar_n_tn
JimLow,

I have read a little about Armour on the web.  Is this a prescription medication?  Would I need to see my endo to get the medication? What side effects does the Armour have, if any? I am just deseperate to stop my hair from falling out and just to feel good in general but it seems as though none of the doctors want to help.  Thanks for your response, I really appreciate it!
Blank
Avatar_n_tn
JDrake, yes, it requires a prescription. The possible side effects are listed the same for Armour as the synthetics but usually there are few or none if taken at right dose and not too high a level.
Blank
Avatar_n_tn
I got my lab results yesterday and my TSH was 0.77, and my FT4 was 118 (the nurse said that was on the hyper side).  So they have now reduced my Synthroid level from .150 to .137 and my doctor seems to think this will reduce the hair loss.  I am very skeptical but guess I will give it a try for a month and if I don't see any results I am going to request a change in medication.  I just really want to see results now because I am beginning to become very depressed over this whole thing.  Thanks for your post JimLow!
Blank
Avatar_n_tn
Hi, I too have massive hair loss, and am so curious what is the cause.  I started losing it after the birth of my twins 5 years ago, to where you see bald on top, real bad.  I had been suffering from thyroid problems, and have Hashimoto's, just didn't know it until last year.  Since starting my Synthroid, my hair loss, has stopped, but all the hair i've lost already never grew back.  I guess I assumed once I started treatment, it would grow back, any suggestions?  Like I mentioned, I think the synthroid helped me because it stopped falling out, but I have heard many many stories of people losing their hair on Synthroid.  Am currently being checked for adrenal problems, maybe treatment of this, will return my hair, we'll see.
Blank
Avatar_n_tn
Have you been checked for Alepecia (I hope I spelled that right). I have a friend who has this disorder. It appeared out of nowhere and over time she has developed so many bald spots that she now wears wigs.
Blank
Avatar_n_tn
Hi, no I have not been tested for that, how do I do that, and is their a cure?  I just keep losing more and more hair.
Blank
Avatar_n_tn
When I went in on Monday to see me endo and I had a ton of blood work done and everything looks good (no adrenal problems, anemia, etc.) I went to the dermatologist and she said that my hair loss would slow once I got used to the Synthroid but it has only gotten worse over as the months go by.  Because I too thought that maybe something else was causing my hair loss.  I have even asked the pharmicist and she said the same thing as the docotrs, "Give it a month".  I am tired of hearing that.  I cry every morning because my hair falls out so bad.  I just want the doctor to listen and not assume that one medication is the cure for everyone.  I have been reading on the Armour that JimLowe suggested and also Thyrolar.  I am hoping to switch to one of those medications.  If the doctor will switch my medication, I will definitely let you know if I see good results.
Blank
Avatar_n_tn
I'm checking in on that last question about the hair loss. Did you ever stop losing hair?  I recently (2 months) had a dose increase and am starting to lose my hair. I'm afraid to comb it. It comes out in clumps when I do.  I've been on Synthroid for 11 years after RAI.  Maybe the dose change was just too high. That is what I'm hoping for.
Blank
Avatar_n_tn
A related discussion, Hair loss was started.
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
13 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank